Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 86, NWS Jackson, KY

June 15, 2004Breathitt County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 15, 2004, 10:05 PM EDT for Breathitt County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 10:05 PM EDT (02:05 UTC)
Expired
Jun 16, 2004, 1:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 10 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 160209
FFWJKL
KYC025-160500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREATHITT COUNTY IN KENTUCKY.

* UNTIL 100 AM EDT.

* AT 1001 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR JACKSON...QUICKSAND...NOCTOR...CANOE...CURT...AND WATTS.

THE RAIN GAUGE AT THE JULIAN CARROLL AIRPORT HAS RECORDED JUST OVER 
ONE INCH OF RAIN IN THE LAST HOUR.  ADDITIONAL MODERATE TO HEAVY 
RAIN WILL BE MOVING ACROSS BREATHITT COUNTY WITH ADDITIONAL RAINFALL 
AMOUNTS OF ONE HALF INCH TO ONE INCH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3752 8360 3735 8353 3742 8315 3757 8302
          3772 8338

$$

OUDEMAN
2 follow-up statements
000 
WGUS73 KJKL 160326
FFSJKL
KYC025-160500-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1116 PM EDT TUE JUN 15 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  BREATHITT COUNTY

* UNTIL 100 AM EDT

THE RAIN GAUGE AT THE NATIONAL WEATHER SERVICE REPORTED 1.6 INCHES 
OF RAIN IN ABOUT AN HOUR AND A HALF FROM THE AREA OF RAIN THAT MOVED 
THROUGH.  

AT 1010 PM...STATE POLICE REPORTED THE RIVER CANEY WAS OUT OF ITS 
BANKS NEAR WATTS SURROUNDING HOMES AND WASHING AWAY A COUPLE OF 
CARS. AT 1115 PM...FLOODING WAS STILL BEING REPORTED IN THIS AREA.

MODERATE RAIN CONTINUES IN THE EASTERN PORTION OF THE COUNTY 
INCLUDING LAMBRIC...DAISYDELL...AND EVANSTON.

FLASH FLOODING WILL STILL BE A THREAT EVEN AS RUNOFF CONTINUES OVER 
SATURATED GROUNDS.  RAIN IS EXPECTED ON AND OFF FOR THE REMAINDER OF 
THE NIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3752 8359 3735 8341 3743 8313 3755 8299
          3771 8335

$$

OUDEMAN
000 
WGUS73 KJKL 160428
FFSJKL
KYC025-193-160445-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1228 AM EDT WED JUN 16 2004

...THE FLASH FLOOD WARNING FOR BREATHITT AND PERRY COUNTIES HAS BEEN
CANCELLED...

HEAVY RAIN HAS ENDED ACROSS THE AREA AND COUNTY DISPATCH REPORTED NO 
ONGOING FLOODING PROBLEMS. THEREFORE THE FLASH FLOOD WARNING FOR 
BREATHITT AND PERRY COUNTIES HAS BEEN CANCELLED.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3741 8351 3716 8317 3750 8310 3765 8326

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 11:55 PM EDT, 22 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 11:55 PM EDT, 22 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT MON JUN 14 2004

.DISCUSSION

SHRA/TSRA HAVE ALL BUT EXITED THE SERN COUNTIES OF OUR CWFA. STORMS
ALONG THE VA BORDER ARE NOT PRODUCING THE COPIOUS RAINS OF THE PAST
AFTERNOON. WILL ISSUE A QUICK UPDATE TO REMOVE MIDNIGHT WORDING AND
THE FLOOD WATCH AND ADD AREAS OF FOG. ALL MODEL GUIDANCE INDICATES
CIG/VIS OF 100 AND 1/4 FOR MANY AREAS BUT ESPECIALLY IN OUR SWRN
COUNTIES.

WILL NEED TO EVALUATE GUIDANCE AS IT COMES IN BUT THE NGM INDICATING
OVER 1.5 ADDITIONAL INCHES FOR JKL OVER THE NEXT 18 HR STARTING
AROUND 15/12Z. MAY NEED TO REISSUE FFA FOR TUE AFTERNOON. THE
AIRMASS WILL BE RELATIVELY UNCHANGED FROM TODAY AND WITH THE
BOUNDARIES LAYING AROUND...SHOULD BE NUMEROUS FOCAL POINTS FOR
RENEWED ACTIVITY AS SOON AS THE SUN HEATS THINGS UP.

&&

.PREV DISCUSSIONS...

549 PM EDT MON JUN 14 2004

ISSUED A FLOOD WATCH UNTIL MIDNIGHT TONIGHT...WITH THUNDERSTORMS
TRAINING ACROSS THE AREA. SHOWERS AND THUNDERSTORMS KICKED UP AROUND
NOON TODAY ALONG A BOUNDARY IN SE KY AND CONTINUE TO MOVE SLOWLY
TOWARDS THE NE.

FOR THE NEAR TERM...CHALLENGING FORECAST FOR THE NEXT FEW DAYS WITH
A FRONT DROPPING SOUTH AND REMAINING IN THE AREA...COMBINED WITH
PLENTY OF GULF MOISTURE AND WARM TEMPS. MODELS ARE IN DECENT
AGREEMENT ALOFT...WITH ZONAL FLOW TO THE NORTH...AND AN UPPER LEVEL
RIDGE OVER THE SE U.S. THE ETA SPREADS A BROADER AREA OF PRECIP
FURTHER NORTH THROUGH THURSDAY. LEANED CLOSER TO THE TIMING OF THE
ETA...FOR THE NEXT FEW DAYS...AS THE FRONT DIPS SOUTH.

LOOKS LIKE TRENDS ARE POINTING TOWARD A FRONT THAT WILL LIKELY BE
NEARLY STALLED NEAR THE AREA FOR SEVERAL DAYS FROM THURSDAY INTO THE
WEEKEND AS THERE WILL BE NO DYNAMIC FEATURE TO HELP PUSH THE SURFACE
BOUNDARY UNTIL AT LEAST THE WEEKEND.  THEREFORE CHANCE POPS HAVE
BEEN INCLUDED FOR MUCH OF THE EXTENDED...GENERALLY FOLLOWING A
DIURNAL TREND OF HIGHER POPS IN THE AFTERNOON AND LESS TOWARD
EVENINGS.  THERE ARE INDICATIONS THAT A COLD FRONT WILL FINALLY PUSH
THROUGH BY SUNDAY NIGHT OR MONDAY...AN HAVE TAKEN POPS OUT
ACCORDINGLY THERE.

&&

1151 AM EDT MON JUN 14 2004

CURRENT SAT PIC SHOWS SEVERAL BREAKS IN THE CLOUDS OVER THE
CWA...THE BREAKS WILL ADD TO THE INSTABILITY. H5 SHORTWAVE ALONG
WITH A JET MAX...COMBINED WITH SEVERAL OUTFLOW BOUNDARIES IN THE
AREA SHOULD INITIATE THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

CURRENT FORECAST IS ON TRACK...ONLY MADE A FEW TWEAKS TO LOWER HIGHS
FOR TODAY...RANGE FROM  NO UPDATE PLANNED.

&&

455 AM EDT MON JUN 14 2004

SHRA/TS BEGAN DEVELOPING FROM SOUTH CENTRAL KY WEST ALONG THE KY/TN
BORDER AROUND 06Z. BUSY UPPER AIR PATTERN WITH MULTIPLE FEATURES
AFFECTING E KY WEATHER THE NEXT SEVERAL DAYS.  FIRST WILL BE LAST
REMAINING DEFINED SHORTWAVE BEFORE FAST ZONAL FLOW TAKES OVER AND
SMOOTHES OUT THE WAVES TO WIGGLES.  SECOND WILL BE THE GULF UPPER
LOW TRANSPORTING MOISTURE AND CLOUD COVER NORTH AND EAST.  A
BUILDING RIDGE OFF THE SOUTHEAST COAST WILL SLOW FRONTAL PASSING.

INCREASED POPS TODAY TO LIKELY BASED ON A NUMBER OF REASONS.  FIRST
RADAR TRENDS. ALSO H5 TROUGH AXIS/SHORTWAVE STILL UPSTREAM WITH
EXITING JET SPEED MAX. PLENTY OF INSTABILITY TO GO AROUND AS WELL.
HAVE TEMPS A LITTLE COOLER TOADY THAN YESTERDAY...EXPECTING MORE
CLOUD COVER TODAY.

COUPLE DIFFERENT VARIATIONS ON GULF LOW MOVEMENT BETWEEN GFS/ETA.
THEREFORE DID NOT MAKE ANY CHANGES TO MID RANGE FORECAST.  WHAT
TRANSPIRES OUT OF GULF LOW INTERACTS WITH A FRONT IN THE NORTHERN
STREAM MIDWEEK...KEEPING PRECIP CHANCES IN THE FORECAST THROUGH THE
END OF THE WORK WEEK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUSTY
Hazardous weather outlook, Jun 15, 6:55 AM EDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
655 AM EDT TUE JUN 15 2004

KYZ044-050>052-058>060-068-069-104-106>114-119-120-161100-
BATH KY-BREATHITT KY-ELLIOTT KY-ESTILL KY-FLEMING KY-FLOYD KY-
JACKSON KY-JOHNSON KY-KNOTT KY-LEE KY-MAGOFFIN KY-MARTIN KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PIKE KY-POWELL KY-
ROCKCASTLE KY-ROWAN KY-WOLFE KY-
655 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTH OF A LINE FROM
SOMERSET TO HAZARD TO WHITESBURG.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS BOTH TODAY AND TONIGHT.
ISOLATED HEAVY RAINFALL WILL BE A POSSIBILITY DUE TO THE EXPECTED
SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A
FEW OF THE STORMS COULD CONTAIN STRONG WINDS OR HAIL ON THURSDAY...
ESPECIALLY NORTH INTERSTATE 64.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL REPORTS TODAY.

KYZ079-080-083>088-115>118-161100-
BELL KY-CLAY KY-HARLAN KY-KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY-
MCCREARY KY-PERRY KY-PULASKI KY-WAYNE KY-WHITLEY KY-
655 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTH OF A LINE FROM
SOMERSET TO HAZARD TO WHITESBURG.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY...AND POSSIBLY INTO TONIGHT. SOME OF
THE STORMS ARE EXPECTED TO BRING HEAVY RAINFALL...POSING A THREAT OF
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL AMOUNTS OR
REPORTS OF FLOODING.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:29 PM EDTFlash Flood WarningJKLMagoffin4 hr
Jun 15, 10:37 PM EDTFlash Flood WarningJKLKnott, Perry4 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.